Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Communications in Mathematics

Editor-in-Chief: Rossi, Olga

2 Issues per year

Mathematical Citation Quotient (MCQ) 2016: 0.28

Open Access
See all formats and pricing
More options …

Homogeneous variational problems and Lagrangian sections

D. J. Saunders
  • Corresponding author
  • Department of Mathematics, Faculty of Science, The University of Ostrava, 30. dubna 22, 701 03 Ostrava, Czechia
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2016-12-22 | DOI: https://doi.org/10.1515/cm-2016-0008


We define a canonical line bundle over the slit tangent bundle of a manifold, and define a Lagrangian section to be a homogeneous section of this line bundle. When a regularity condition is satisfied the Lagrangian section gives rise to local Finsler functions. For each such section we demonstrate how to construct a canonically parametrized family of geodesics, such that the geodesics of the local Finsler functions are reparametrizations.

Keywords: Finsler geometry; line bundle; geodesics


  • [1] S.-S. Chern: Finsler geometry is just Riemannian geometry without the quadratic restriction. Not. A.M.S. 43 (9) (1996) 959-963.Google Scholar

  • [2] M. Crampin: Some remarks on the Finslerian version of Hilbert's Fourth Problem. Houston J. Math. 37 (2) (2011) 369-391.Google Scholar

  • [3] M. Crampin, T. Mestdag, D.J. Saunders: The multiplier approach to the projective Finsler metrizability problem. Diff. Geom. Appl. 30 (6) (2012) 604-621.CrossrefGoogle Scholar

  • [4] M. Crampin, D.J. Saunders: Projective connections. J. Geom. Phys. 57 (2) (2007) 691-727.CrossrefGoogle Scholar

  • [5] J. Hebda, C. Roberts: Examples of Thomas-Whitehead projective connections. Diff. Geom. Appl. 8 (1998) 87-104.CrossrefGoogle Scholar

  • [6] E. Massa, E. Pagani, P. Lorenzoni: On the gauge structure of classical mechanics. Transport Theory and Statistical Physics 29 (1-2) (2000) 69-91.CrossrefGoogle Scholar

  • [7] C. Roberts: The projective connections of T.Y. Thomas and J.H.C. Whitehead applied to invariant connections. Diff. Geom. Appl. 5 (1995) 237-255.CrossrefGoogle Scholar

  • [8] T.Y. Thomas: A projective theory of affinely connected manifolds. Math. Zeit. 25 (1926) 723-733. CrossrefGoogle Scholar

About the article

Received: 2016-10-25

Accepted: 2016-12-04

Published Online: 2016-12-22

Published in Print: 2016-12-01

Citation Information: Communications in Mathematics, Volume 24, Issue 2, Pages 115–123, ISSN (Online) 2336-1298, DOI: https://doi.org/10.1515/cm-2016-0008.

Export Citation

© 2016. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 License. BY-NC-ND 4.0

Comments (0)

Please log in or register to comment.
Log in